Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Rapid City, SD

August 23, 2002Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2002, 11:59 AM MDT for Pennington County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 11:59 AM MDT (17:59 UTC)
Expired
Aug 23, 2002, 12:45 PM MDT
In force
46 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Pennington County, SD

What was reported inside it

TimeReportWhereRemark
Aug 23, 12:55 PM MDTHail 0.75Rochford, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:50 AM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 23, 10:50 AM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT FRI AUG 23 2002

WATER VAPOR IMAGERY CLEARLY DEPICTS UPR LOW NEARING THE OR/ID BDR.
SERIES OF SHORTWAVE STILL PROGGED TO ROTATE ACRS CWFA THIS AFTN THRU
SAT EVE. DEEPENING MOIST SE FLOW IS EXPECTED AS 700MB TROF WORKS
INTO NRN PLAINS SAT. MAIN CONCERN REMAINS POSSIBILITY OF HEAVY
RAINS...AS STORM MOTION WILL BE SLOW. THUS...FLOOD WATCH HAS BEEN
EXTENDED THROUGH SAT EVE. LOW WET-BULB ZERO HEIGHTS ALSO SUGGEST
POSSIBILITY OF HAIL...SO WILL LEAVE HWO IN EFFECT.

CURRENT ZONES IN GOOD SHAPE...BUT MADE UPDATES MAINLY TO REMOVE
MORNING WORDING AND EXTEND LOCALLY HEAVY RAIN WORDING IN THE
NORTHERN HILLS THROUGH SAT.

.UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY.
JOHNSON

In the hours before

Special weather statement, Aug 23, 7:05 AM MDT, 4 hours 54 minutes before
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
705 AM MDT FRI AUG 23 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...INCLUDING THE
BLACK HILLS...THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND
GUSTS GREATER THAN 60 MPH.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER
AND MORE ORGANIZED STORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS
AND LARGE HAIL. DUE TO THE ABUNDANT MOISTURE OVER THE REGION
...LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

&&

COUNTIES INCLUDED IN THIS OUTLOOK ARE...JACKSON...SHANNON...
BENNETT...BUTTE...MEADE...LAWRENCE...PENNINGTON...CUSTER...FALL
RIVER...CROOK...CAMPBELL AND WESTON.

WCJIN-WYNE

GR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:45 PM MDTSevere Thunderstorm WarningUNRPennington60 min
Aug 23, 2:04 PM MDTSevere Thunderstorm WarningUNRPennington56 min
Aug 23, 3:00 PM MDTSevere Thunderstorm WarningUNRPennington45 min
Aug 23, 4:43 PM MDTSevere Thunderstorm WarningUNRPennington47 min
Aug 23, 5:19 PM MDTSevere Thunderstorm WarningUNR56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.